Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Is it Safe to Stop Taking Synthroid While Having Hypothroidism?

04/10/2008

Question:

My TSH is currently 7.87. I was prescribed a 0.125 dosage of Synthroid but after 6 weeks, I had severe heart jolts and my TSH increased from 5.82 to 7.87. I also have heat intolerance which is uncommon for hypothyroidism. My physician told me to stop taking the synthroid. I have read many articles stating that it is not safe for hypothyroidism to go untreated. I would like to try the natural medication (Thyroid which is the Canadian equivalent to Armour). Can you please advise?

Answer:

You are correct in saying that hypothyroidism can be dangerous left untreated.

Synthroid is a brand of levothyroxine or T4. Adequate treatment of hypothyroidism with levothyroxine tends to cause THS to fall into the normal range. Achieving a euthyroid state, usually results in a TSH level in the mid-normal range (0.4 - 6 micro units/mL). Therefore TSH levels commonly are used to gauge the adequacy of thyroid replacement therapy. TSH levels tend to reflect the long term adequacy of thyroid function.

Levothyoxine is the most commonly prescribed medicine for patients with hypothyroidism. It is actually the natural hormone that your thyroid would make if it were functioning normally. There is absolutely no reason to take the obsolete thyroid preparation you mention. It is actually MORE likely to cause problems with hypo or hyperthyroidism.

Levothyroxine tablets are available in strengths from 25- 200 micrograms with dose increments of 12.5 micrograms. Achieving normal thyroid activity - what is called the euthyroid state with thyroid replacement can be difficult and time consuming and each patient needs to be dosed individually. Small changes in dose can result in either too much or too little thyroid activity with resulting adverse effects. This is the reason why there are so many dose strengths available.

The target dose of levothyroxine for most people is between 100 and 125 micrograms. Six weeks of regular use 0.125 micrograms of levothyroxine should have allowed your thyroid function to normalize and your TSH to drop back into the normal range. However, your thyroid stimulating hormone (TSH) actually increased to 7.87 during the six weeks you took Synthroid®. TSH levels greater than 6 may reflect a hypothyroid state. It is not exactly clear what you mean by "heart jolts". However, rapid heart rate, palpitations and heat intolerance are symptoms of a hyperthyroid state rather than hypothyroid state.

While the dose you were prescribed is a common target, patients typically do best when the T4 dose is started lower than the target and titrated up gradually until the euthyroid state is achieved. It may be that your heart jolts and heat intolerance - actually symptoms of HYPER-thyroidism - are related to starting with the full dose all of levothyroxine at once rather than gradually increasing the daily dose to the target over the course of several months.

There are a number of possible explanations for elevated the TSH in patients with symptoms of a hyperthyroid state. In fully 50% of patients prescribed T4, elevated TSH levels can be traced to failure of the patient to take the levothyroxine on a regularly. Patients somewhat perversely begin taking their prescription a few days before their doctor's appointment to produce this result. In this scenario patients present with an elevated TSH and T4 levels in the normal range.

Drugs that can cause elevated TSH levels include Amphetamines, Amiodarone, some x-ray dyes and medicines that block the neurotransmitter dopamine, like metoclopramide, haloperidol and other neuroleptic medicines. Less commonly an elevated TSH can indicate an untreated condition in the thyroid system.

Your doctor will need to investigate further to determine the true cause of your current situation. The treating physician is in the best position to determine the cause of your current symptoms. As we have stated achieving a euthyroid states requires individualized dosing and patience on the part of the doctor and the patient.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati